California, 2017High Wind in California, November 15, 2017
November 15, 2017 · NWS EKA · 1 event in 1 county or zone
A strong front moved across the region, with high winds occurring over interior portions of northern Humboldt County.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong front moved across the region, with high winds occurring over interior portions of northern Humboldt County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Eureka, CA wrote its last area forecast discussion before the first event at Nov 15, 3:13 PM PST, 4 hours 44 minutes earlier.
Area forecast discussion, Nov 15, 3:13 PM PST, 4 hours 44 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
313 PM PST Wed Nov 15 2017
.SYNOPSIS...A strong front will yield gusty southerly winds and
widespread moderate to heavy rain this afternoon and evening.
Cooler air and showers will follow on Thursday, before drier
weather returns on Friday. Another storm will bring a threat for
strong winds and heavy rain late this weekend.
&&
.DISCUSSION...A cold upper-level low was located offshore from BC
Wednesday afternoon. A tight height gradient was located south of
the low, resulting in a ~130 kt 250 mb jet streak over WA/OR
(possibly coupled with a jetlet west of CA). Upper divergence and
ascent within the right entrance region of the jet streak was
interacting with a low-level east-west oriented baroclinic zone
positioned offshore from NRN CA. These features are yielding a
compact area of surface low pressure that is rapidly approaching
the coasts of Mendocino and Humboldt Counties (as of 22Z). Strong
winds, with gusts from 45-60 mph are forecast to spread across
coastal Mendocino and southwestern Humboldt Counties this
afternoon and evening, with strong wind gusts spreading north and
east through the early night time hours as the low moves onshore.
In addition, enhanced moisture flux occurring immediately south of
the low will favor moderate rainfall spreading east across
southern Mendocino County through this evening.
After the surface low weakens onshore tonight, a showery post
frontal regime will develop across the region. Strong
destabilization appears probable Thursday afternoon and night as
500 mb temperatures from -20 to -30 C enter the area. Steep lapse
rates, cold EL temperatures, and modest SBCAPE values from
100-200 J/kg combined with a passing upper wave will favor
isolated thunderstorms over the northern coastal waters and
adjacent coastline.
After Thursday night, showers are forecast to quickly dissipate
as large-scale subsidence develops with a building upper ridge.
Model guidance shows dry weather persisting through at least
Saturday. Thereafter, the GFS and ECMWF signal another rain event
Sunday afternoon into Monday.
&&
.AVIATION...Another weather system, accompanied by an approaching
coldfront, brought rain and strong winds to the region today.
Cigs and Vis were prevailing VFR into early afternoon with a few
periods of MVFR... mainly inland, including UKI where conditions
were a little more declined. So far into early afternoon, winds
have proven to be the more adverse airport hazard today with -ra
predominant through much of the afternoon. However, another batch
of light to moderate rain is expected across the region from mid-
afternoon to early evening with Cigs & Vis periodically dropping
into MVFR and/or briefly falling into IFR. Winds tapered somewhat
through early afternoon... but expect winds to ramp up through
early evening as the front finally pushes ashore. The threat of
LLWS will diminish as the front passes in the North near CEC. /TA
&&
.MARINE...Very active weather pattern today, as a compact low
pressure system is in the process of developing today. Have storm
force warning in effect for southern waters and northern inside
waters. Do expect wind gusts to 50 kt. Strongest winds will be
near Cape Mendocino. As the south winds go around the Cape, do
expect winds to accelerate. With very strong wind in the area, the
resultant seas will also be fairly steep. Do expect seas of up to
17 feet in the late afternoon. As the winds subside this evening,
do expect the wave to subside and become more gentle.
For details about the storm force wind gusts and very steep seas,
please refer to the Marine Weather Message (MWWEKA).
No changes were made to the forecast beyond tonight. Winds will
remain light to moderate southerly from tonight into Thursday. On
Thursday night, winds will be in the process of shifting to
northerly. Winds will then be coming in from the north through
Friday night. Saturday winds will shift back to the south and
continue through the rest of the forecast period. Forecast
confidence is low. NW California is on the south side of the storm
track. Any shift on the storm track can lead to a totally
different wind regime. But the pattern of frequent storm and
weather front passage will continue for the forecast period. /RCL
&&
.HYDROLOGY...Moderate rainfall is forecast to occur across
Mendocino and northern Trinity counties through part of tonight.
Currently 1 to 1.5 inches is expected in the vicinity of the
Redwood Valley, Potter Valley, and Helena burn scars. Locally
higher rainfall amounts cannot be ruled out. Thus, the Flood Watch
for interior Mendocino County has been maintained through late
tonight, and an additional Flood Watch is in effect through this
evening for northern Trinity County.
&&
.EKA WATCHES/WARNINGS/ADVISORIES...
CA...High Wind Warning until 5 PM PST this afternoon for CAZ104-109.
Wind Advisory until 7 PM PST this evening for CAZ102-103-105>108-
111.
Wind Advisory until 4 PM PST this afternoon for CAZ101-110-112-
113.
Flood Watch until 10 PM PST this evening for CAZ107.
Flood Watch through late tonight for CAZ110-113.
NORTHWEST CALIFORNIA COASTAL WATERS...Gale Warning until 7 PM PST
this afternoon for PZZ470.
Storm Warning until 7 PM PST this evening for PZZ450-455-475.
&&
Visit us at http://www.weather.gov/eureka
Follow us on Facebook and Twitter at:
http://www.facebook.com/NWSEureka
http://www.twitter.com/nwseureka
For forecast zone information
see the forecast zone map online:
http://www.weather.gov/eureka/zonemap.pngHazardous weather outlook, Nov 15, 11:26 AM PST, 8 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
1126 AM PST Wed Nov 15 2017
CAZ104-109-161930-
Southwestern Humboldt-Mendocino Coast-
1126 AM PST Wed Nov 15 2017
...WIND ADVISORY IN EFFECT UNTIL NOON PST TODAY...
...HIGH WIND WARNING IN EFFECT UNTIL 5 PM PST THIS AFTERNOON...
This hazardous weather outlook is for northwest California.
.DAY ONE...This afternoon and tonight.
Wind gusts to 60 mph in exposed locations.
A High Wind Warning is currently in effect.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
CAZ110-113-161930-
Northwestern Mendocino Interior-Southeastern Mendocino Interior-
1126 AM PST Wed Nov 15 2017
...WIND ADVISORY IN EFFECT UNTIL 4 PM PST THIS AFTERNOON...
...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
This hazardous weather outlook is for northwest California.
.DAY ONE...This afternoon and tonight.
A Wind Advisory is currently in effect. Gusts up to 50 mph today.
A Flood Watch is currently in effect for wildfire burn scar areas
around Redwood and Potter Valleys.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
CAZ101-112-161930-
Coastal Del Norte-Southwestern Mendocino Interior-
1126 AM PST Wed Nov 15 2017
...WIND ADVISORY IN EFFECT UNTIL 4 PM PST THIS AFTERNOON...
This hazardous weather outlook is for northwest California.
.DAY ONE...This afternoon and tonight.
A Wind Advisory is currently in effect. Gusts to 40 mph in
exposed locations.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
CAZ102-103-105>108-111-161930-
Del Norte Interior-Northern Humboldt Coast-
Northern Humboldt Interior-Southern Humboldt Interior-
Northern Trinity-Southern Trinity-Northeastern Mendocino Interior-
1126 AM PST Wed Nov 15 2017
...WIND ADVISORY IN EFFECT UNTIL 7 PM PST THIS EVENING...
This hazardous weather outlook is for northwest California.
.DAY ONE...This afternoon and tonight.
A Wind Advisory is currently in effect. Gusts to 40 mph in
exposed locations.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
High Wind, Northern Humboldt Interior
- When
- November 15, 7:57 PM PST
- Where
- Northern Humboldt Interior forecast zone
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 40.705, -123.916 (the zone’s center; the record gives no point)
High winds were observed over the high terrain of interior northern Humboldt County.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche and Heavy Snow in Nevada, November 15 to 17, 20172 injured · 83 kt wind · 13 events
- Heavy Snow and High Wind in California, November 15 to 17, 2017101 kt wind · 10 events
- Drought in Oklahoma, November 15 to 30, 20179 events
- Winter Storm and Heavy Rain in California, November 15 to 17, 20178 events
- Drought in Missouri, November 15 to 30, 20177 events
- High Surf in Hawaii, November 15 to 16, 20177 events
- Drought in Arkansas, November 15 to 30, 20175 events
- Heavy Snow in Idaho, November 15 to 17, 20175 events
- Heavy Snow in Washington, November 15 to 17, 20173 events
- Waterspout in South Atlantic Coastal Waters, November 15, 20171 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 728990.